Gilyena Safety Update
As soon as I submited my posting entitled "Safety Update," new information broke regarding the safety of the medication Gilyena (from the business section concerned about stock prices!). At this point, all I know can be found in this article here. According to the article, there are about 30,000 taking the medication and there have been 11 deaths of patients on this medication. The article states:
"Novartis said last month a patient died Nov. 23 after starting treatment with Gilenya. Ten other deaths have been reported among patients who began taking the drug, including six unexplained deaths, three heart attacks and one due to disruption of heart rhythm"
At this point, there are many more questions than answers. Given that 30,000 people have taken the medication, how many deaths would be expected overall? How old were these people? How long had they been on Gilyena? Did they have other medical problems, specifically a history of cardiac disease? Were they taking other medications that may have also affected the heart? Most importantly, is Gilyena responsible for the death of any of these people? Hopefully answers to these questions will emerge over time.
So what to do from here? The three heart attacks do not particularly concern me. A heart attack occurs when the blood supply to the heart is stopped by an occlusion in the coronary arteries. These are certainly common enough, that 3 heart attacks out of 30,000 people does not seem out of the normal range- unless these people were otherwise young and healthy. A heart attack is different from a disorder of cardiac rhythm, and the unknown deaths and the cardiac arrhythmia case are much more concerning- especially as a decrease in the heart rate is a known complication of Gilenya.
At this point, I don't think that this information will radically alter my use of Gilyena, though I was already fairly conservative to begin with. I avoided using the medication in anyone with a history of cardiac pathology and in any older patients, though I admit that I don't have a good definition of what "older" is.
I also use the medication only in patients who are clearly having relapses, rather than progressive disease. And I only use it in patients who have had continued relapses on the injectable medications or could not tolerate the injections. Even if some deaths are unequivocally related to Gilyena, there still may be certain patients in whom the benefits outweigh the risks, just as with Tysabri. However, this information is certainly very concerning and should serve to remind us about the safety of the interferons and Copaxone, medications with 15-20 years experience and hundreds of thousands of patients whom have taken these medications. Yes, these medications can be annoying, but they won't kill you! I will certainly pass on more information about these cases and the safety of Gilyena as soon as I learn more.